Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 245, NWS Mobile, AL

August 16, 2020Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 16, 2020, 6:29 PM CDT for Wayne County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 6:29 PM CDT (23:29 UTC)
Expired
Aug 16, 2020, 6:52 PM CDT
In force
23 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wayne County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 124 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS54 KMOB 162329
SVRMOB
MSC153-170030-
/O.NEW.KMOB.SV.W.0245.200816T2329Z-200817T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
629 PM CDT Sun Aug 16 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wayne County in southeastern Mississippi...

* Until 730 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Mill Creek, or 14 miles northwest of Waynesboro, moving south at
  15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro and Clara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3182 8894 3183 8893 3184 8875 3156 8856
      3152 8894
TIME...MOT...LOC 2328Z 345DEG 14KT 3178 8886 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
906 
WWUS54 KMOB 162352
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
652 PM CDT Sun Aug 16 2020

MSC153-170001-
/O.CAN.KMOB.SV.W.0245.000000T0000Z-200817T0030Z/
Wayne MS-
652 PM CDT Sun Aug 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAYNE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3182 8894 3183 8893 3184 8875 3156 8856
      3152 8894
TIME...MOT...LOC 2349Z 345DEG 14KT 3169 8883 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:44 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 3:44 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
344 PM CDT Sun Aug 16 2020

.NEAR TERM UPDATE /Now Through Monday/...An upper level trough remains
positioned from the Ohio Valley through the Appalachian Mountains
and Eastern Seaboard early this afternoon while a strong ridge of
high pressure aloft was located over the western U.S. A surface
frontal boundary is meanwhile stretching across far southern GA and
westward to just south of the western FL panhandle and AL coast. A
deep layer light northerly to northwesterly flow aloft is prevalent
across our forecast area this afternoon. GOES-16 satellite imagery
shows a fairly extensive cumulus field developing over the region
this afternoon, so we have increased the gridded sky coverage a bit
around the forecast area through the remainder of the day. Surface
dewpoints have also mixed slightly lower than advertised by blended
guidance, and have indicated the slightly lower dewpoint/RH trends
in the updated afternoon forecast. A shortwave impulse embedded in
the N-NW mid level flow is forecast to approach southeast MS and
interior southwest AL later this afternoon and into this evening.
This feature will interact with available moisture and instability
to aid in the development of a few showers and thunderstorms over
our northwest zones and will maintain isolated convective mention
mainly northwest of a Beaumont, MS to Grove Hill, AL line through
late this afternoon, while a couple of cells could linger over much
of southeast MS and perhaps into interior southwest AL through the
first part of the evening. MLCAPE values will be maximized around
2500 J/KG over interior portions of southeast MS and southwest AL
late this afternoon into early this evening, and cannot entirely
rule out a localized strong to marginally severe storm northwest of
a Beaumont, MS to Butler, AL line through early this evening.

A narrow plume of moisture will advance southward along with the
shortwave trough across southeastern MS and southwest AL overnight.
A few of the deterministic model runs show enough ascent for a few
showers across southern portions of southeast MS and southwest AL
even after midnight, and we may carry a 20% POP over this portion of
the CWA overnight.

A slightly diffluent pattern aloft continues across our forecast
area on Monday between shortwave ridging aloft extending eastward
across the Lower Mississippi Valley and the persistent troughing
extending from the Eastern Seaboard into northern portions of FL and
the adjacent northeastern Gulf. The plume of deep layer moisture
should continue to extend across our forecast area along with a
secondary shortwave impulse and difluence aloft, while the weak
surface boundary/trough also extends westward through the CWA.
Moisture, ascent, instability along with these features all favor
the development of isolated to scattered showers and thunderstorms
across much of the forecast area going into Monday afternoon. The
best chance of showers and storms will probably be oriented over
central and southern parts of the area, where we will maintain 30-
40% POPs Monday afternoon. Lows tonight range in the lower to mid
70s inland and in the mid 70s to around 80 degrees along the
immediate coast and the beaches. Highs Monday should range from 90-
95, with max heat indices in the upper 90s to around 103 degrees.
/21

&&

.SHORT TERM /Monday night Through Wednesday night/...The pattern
aloft remains amplified through mid-week as an expansive mid-upper
level high remains anchored across the western half of the CONUS
with a trough across the eastern half of the CONUS. Several
shortwaves dive through northwest flow aloft with one shortwave
sliding into the Deep South by Wednesday. As the shortwave
approaches the region, the northwesterly flow aloft turns westerly
and eventually southwesterly by Wednesday afternoon and evening.
Down closer to the surface, a weak front/surface trough remains
draped across the beaches or just offshore on Monday night. The
front will slowly lift north as heights fall across the region ahead
of the approaching shortwave. The front will likely lift into the
Florida panhandle on Tuesday afternoon and lift further north
(roughly oriented southwest to northeast along the I-65 corridor)
by Wednesday afternoon.

Showers and storms will be generally confined south and east of I-65
on Tuesday afternoon as the sea breeze attempts to move inland and
the weak front remains draped across this portion of the area.
Latest forecast soundings for Tuesday afternoon are very dry
across much of the area, especially west of I-65 where PWATs drop
to nearly 1.0-1.3 inches. As the front lifts further north into
the area on Wednesday afternoon and the mid-level shortwave
approaches the region, rain chances increase on Wednesday
afternoon. That said, forecast soundings do not show an abundance
of moisture in the afternoon hours on Thursday with PWATs of only
1.2-1.6 inches. Thus, while POPs were tapered back somewhat from
the blends, a solid 40-50% POP was left across much of the area as
there will be ample lift from the aforementioned features.

Highs will reach into the mid to low 90s inland with upper 80s to
near 90° at the beaches on Tuesday afternoon. Slightly cooler
daytime temperatures are expected Wednesday afternoon as rain
coverage and cloud cover increase across the area. Dewpoints will
mix into the mid to low 60s away from the coast both afternoons,
so the heat index will be less of a concern further inland from
the beaches. Temperatures overnight will fall into the upper 60s
to low 70s inland each night, while remaining in the mid to upper
70s at the beaches.

LOW risk of rip currents persists through the period. 07/mb

&&

.EXTENDED TERM /Thursday Through Sunday/...An unsettled weather
pattern returns in the extended. A mid-upper level ridge hovers over
the Desert Southwest through the weekend with another ridge over the
western Atlantic. Through the end of the work week, the local area
remains on the eastern side of the mid-upper level shortwave trough
that is sandwiched between the two ridges aloft. As we roll into the
weekend, the trough begins to lift out of the region as the ridge
over the western Atlantic nudges further west toward the Gulf. Deep
layer onshore flow sets up across the area through the period,
especially across the southeastern portion of the area where PWATs
rise to 1.8-2.0 inches. Due to the trough near the region through
much of the period, expect a greater coverage of showers and storms
than in the typical diurnal summertime set-up. A few strong storms
are possible each afternoon; however, forecast soundings show deep
moisture and not much dry air aloft, so wet microbursts won't be
as big of a threat. Higher thunderstorm coverage each afternoon
also means that afternoon high temperatures will be slightly
cooler through the period. Overnight lows will drop into the upper
60s to low 70s inland each night with slightly warmer temperatures
along the coastline. 07/mb

&&

.MARINE...No impacts forecast except winds and waves higher near
storms each day. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 16, 5:16 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
516 PM CDT Sun Aug 16 2020

MSZ067-162315-
Wayne MS-
516 PM CDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN WAYNE COUNTY UNTIL 615 PM CDT...

At 516 PM CDT, the strong thunderstorm was located near Stonewall, or
10 miles northwest of Quitman, moving south at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northern Wayne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3182 8894 3183 8876 3185 8865 3189 8847
      3170 8847 3168 8894
TIME...MOT...LOC 2216Z 348DEG 21KT 3214 8885

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:16 PM CDTSpecial Weather StatementMOBWayne59 min
Aug 16, 6:02 PM CDTSevere Thunderstorm WarningMOBWayne58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.